When you hear the phrase “drug withdrawal,” what comes to mind? Many people probably think about symptoms associated with dependence on opioids. People who stop smoking may also experience unpleasant reactions when they stop “cold turkey.” Ditto for those who suffer from alcohol use disorder.
What most people do not realize, however, is that many prescribed medications can also trigger a “discontinuation syndrome.” That’s the medical terminology doctors, drug companies and the Food and Drug Administration use to describe the symptoms of stopping a number of medicines that usually are not associated with a substance use disorder.
Benzodiazepines such as alprazolam (Xanax), diazepam (Valium) or lorazepam (Ativan) are often prescribed to help people cope with anxiety or panic disorder. In theory, doctors should prescribe them for a limited period of time, not more than two to four months.
However, many people are prescribed benzos for years. When they try to discontinue such medications, the results can be overwhelming. One reader describes a friend’s experience.
“I have a friend who is addicted to alprazolam (Xanax). She has been to drug treatment centers three times to try and get off it but can’t bear the symptoms.
“I have known her for over 24 years, and she has become less able to function. She wishes she had never taken this drug.”
Antidepressants can also produce unexpected withdrawal symptoms. A reader has had quite a difficult time with this. “I had a terrible time both taking venlafaxine (Effexor) and getting off it. It literally changed my personality. I was switched to duloxetine (Cymbalta) and now I’m having a really hard time stopping it, too.
“I’m down to 20 milligrams but can’t get lower. My side effects are anxiety, fatigue, tinnitus, brain zaps, trouble finding words, nightmares and diarrhea. Mostly I am really dizzy. I wish someone had told me before I started how difficult it would be to stop.”
Many doctors have become cautious about prescribing opioids for pain. They often turn to alternatives such as tramadol (Ultram). It’s been described as a non-addicting analgesic with a “low potential for abuse.” But hundreds of visitors to our website (www.PeoplesPharmacy.com) describe difficulty stopping this medication. Here is just one example:
“I am currently in bed with severe vomiting and diarrhea. Those are withdrawal symptoms from stopping tramadol. I was on this drug for severe pain due to an arthritic spine. When I read about withdrawal symptoms, I discarded my tramadol.
“That was a mistake, I know. I just couldn’t bear the thought of swallowing any more. The cold turkey symptoms are awful: depression, irritability and digestive distress being the worst. On reflection, I should have taken the tapering-off route.”
Sadly, neither the Food and Drug Administration nor the drug makers offer people a clear path to discontinuing benzos, antidepressants or tramadol. As a result, many physicians lack the information to guide patients who want to stop taking such drugs.
One resource, the Ashton Manual, was developed by a British physician. Heather Ashton was also a psychopharmacologist. She offers detailed protocols for getting off benzodiazepines and antidepressants. We wish more health professionals would warn patients that discontinuing such medicines suddenly can trigger serious adverse reactions.